Alert archive / California / Wind Advisories in 2009

Wind Advisory 9, NWS Los Angeles, CA

February 3, 2009

NWS Los Angeles, CA issued this wind advisory at Feb 3, 2009, 7:56 PM PST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 3, 2009, 7:56 PM PST (03:56 UTC)
Expired
Feb 4, 2009, 2:26 AM PST
In force
7 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KLOX 040356
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
756 PM PST TUE FEB 3 2009

...GUSTY SOUTHERLY WINDS TO DEVELOP AHEAD OF AN APPROACHING STORM
SYSTEM...

.A DEVELOPING AND INCREASINGLY STRONG SOUTHERLY FLOW DEVELOPING
AHEAD OF AN APPROACHING STORM SYSTEM WILL BRING MODERATE TO STRONG
WINDS FOR THE MOUNTAINS OF SOUTHWEST CALIFORNIA. THE STRONGEST
WINDS LIKELY DEVELOP THROUGH AND BELOW PASSES AND CANYONS AND
THROUGH THE INTERSTATE 5 CORRIDOR. A STRONG SOUTHERLY WILL LIKELY
PERSIST THROUGH THURSDAY NIGHT.

CAZ053-041200-
/O.NEW.KLOX.WI.Y.0009.090204T0356Z-090205T1400Z/
VENTURA COUNTY MOUNTAINS-
756 PM PST TUE FEB 3 2009

...WIND ADVISORY IN EFFECT UNTIL 6 AM PST THURSDAY...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
WIND ADVISORY FOR THE VENTURA COUNTY MOUNTAINS. THIS ADVISORY IS
IN EFFECT UNTIL 6 AM PST THURSDAY.

AREAS OF SOUTHEAST TO SOUTH WINDS OF 20 TO 35 MPH WITH GUSTS TO 50
MPH WILL DEVELOP OVERNIGHT TONIGHT...AND PERSIST THROUGH AT LEAST
THURSDAY MORNING. THE STRONGEST WINDS AND WIND GUSTS WILL LIKELY
OCCUR THROUGH AND BELOW PASSES AND CANYONS ALONG INTERSTATE 5 AND
HIGHWAY 33.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GREATER ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

CAZ054-041200-
/O.NEW.KLOX.WI.Y.0009.090204T0356Z-090205T1400Z/
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
756 PM PST TUE FEB 3 2009

...WIND ADVISORY IN EFFECT UNTIL 6 AM PST THURSDAY FOR THE
INTERSTATE 5 CORRIDOR...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
WIND ADVISORY FOR THE LOS ANGELES COUNTY MOUNTAINS. THIS ADVISORY
IS IN EFFECT UNTIL 6 AM PST THURSDAY AND IS PRIMARILY FOR THE
INTERSTATE 5 CORRIDOR.

THROUGH AND IN THE VICINITY OF INTERSTATE 5...SOUTHEAST TO SOUTH
WINDS 20 TO 35 MPH WITH GUSTS TO 50 MPH WILL DEVELOP OVERNIGHT
TONIGHT...AND PERSIST THROUGH AT LEAST THURSDAY MORNING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GREATER ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

HALL
1 follow-up statement
000 
WWUS76 KLOX 041026
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
226 AM PST WED FEB 4 2009


CAZ053-054-041130-
/O.CAN.KLOX.WI.Y.0009.000000T0000Z-090205T1400Z/
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
226 AM PST WED FEB 4 2009

...WIND ADVISORY IS CANCELED...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS CANCELED THE
WIND ADVISORY. 

WINDS HAVE DIMINISHED TO BELOW ADVISORY LEVELS ACROSS THE ADVISORY
AREA. HIGHEST PEAKS MAY STILL SEE SOME EAST TO NORTHEAST GUSTS TO
40 MPH BEFORE SUNRISE.

$$

MEIER/ASR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Feb 3, 2:25 PM PST, 5 hours 31 minutes earlier.

Area forecast discussion, Feb 3, 2:25 PM PST, 5 hours 31 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
225 PM PST TUE FEB 3 2009

...UNSETTLED WEATHER WITH SIGNIFICANT PRECIPITATION POSSIBLE LATE
THIS WEEK INTO THE WEEKEND...

.SHORT TERM (TODAY-FRI)...ANOTHER VERY WARM DAY ACROSS MUCH OF THE
DISTRICT TODAY AS TEMPS REACHED INTO THE MID 70S TO MID 80S FOR MOST
OF THE COAST AND VALLEYS. WITH CLEAR SKIES EXPECTED IN ALL AREAS
TONIGHT...TEMPS SHOULD COOL SIGNIFICANTLY AGAIN IN THE SHELTERED
VALLEYS WITH LOWS IN THE 30S...AND EVEN SOME UPPER 20S OVER SLO
COUNTY AND IN THE ANTELOPE VALLEY. THERE SHOULD BE SOME INCREASE IN
HI CLOUDS OVER THE DISTRICT ON WED OTHERWISE PARTLY CLOUDY AND MILD
CONDITIONS WILL PREVAIL WITH HIGHS REMAINING SEVERAL DEGREES ABOVE
NORMAL FOR MOST AREAS. IT APPEARS WED WILL BE THE LAST REALLY WARM
DAY OVER THE AREA FOR SOME TIME.

A LARGE UPPER LEVEL LOW WILL DEVELOP OFF THE CA COAST ON WED THEN
THE SYSTEM WILL PUSH EAST WED NIGHT AND INLAND OVER CA WHILE
WEAKENING THU AND THU EVENING. AN ASSOCIATED COLD FRONT WILL PUSH
INTO SLO/SBA COUNTIES WED NIGHT SPREADING RAIN INTO THE
REGION...THEN MOVE S AND INTO VTU/L.A. COUNTIES BY EARLY THU WITH
WIDESPREAD RAIN EXPECTED FOR THIS AREA BY THU AFTERNOON. ALTHOUGH
SHOWERS WILL BE LIKELY IN ALL AREAS THU NIGHT...IT APPEARS THE
PRECIPITATION MAY DIMINISH SOME OVERNIGHT. THERE SHOULD BE ENOUGH
INSTABILITY AND DYNAMIC LIFT FOR THE SLIGHT CHANCE OF THUNDERSTORMS
FOR SLO/SBA COUNTIES LATER WED NIGHT AND IN MOST AREAS FOR THU INTO
THU EVENING. GUSTY S WINDS AHEAD OF THE FRONT WILL MOVE INTO THE
REGION... ESPECIALLY OVER HIGHER TERRAIN WED NIGHT WHERE WINDS MAY
REACH OR EXCEED ADVISORY LEVELS AT TIMES. PRELIMINARY RAINFALL
ESTIMATES WITH THIS FIRST SYSTEM ARE GENERALLY EXPECTED TO RANGE
BETWEEN ONE THIRD AND ONE INCH ACROSS COASTAL AND VALLEY
AREAS...WITH HIGHEST AMOUNTS EXPECTED SOUTH OF POINT CONCEPTION.
FOOTHILL AND MOUNTAIN LOCATIONS ARE GENERALLY EXPECTED TO RANGE
BETWEEN ONE AND TWO INCHES. LOCALLY HIGHER RAINFALL AMOUNTS WILL BE
POSSIBLE ACROSS SOUTH FACING SLOPES AND AREAS THAT RECEIVE
THUNDERSTORMS. THE SNOW LEVEL IS EXPECTED TO BEGIN AROUND 7000 FEET
EARLY THURSDAY MORNING...THEN LOWER TO AROUND 6000 FEET BY THURSDAY
AFTERNOON...AND EVENTUALLY 5500 FEET ON THURSDAY EVENING. WITH THESE
TYPE OF SNOW LEVELS...SNOW ACCUMULATION IS NOT INITIALLY EXPECTED
ACROSS THE INTERSTATE 5 CORRIDOR. HOWEVER...SEVERAL INCHES OF SNOW
ACCUMULATION WILL BE POSSIBLE ESPECIALLY ABOVE 6000 TO 6500 FEET.

A SECOND UPPER LEVEL LOW IS EXPECTED TO DEVELOP OFF THE CENTRAL CA
COAST BY EARLY FRI...THEN MOVE TO A POSITION JUST OFF OF THE SBA
COAST BY LATE FRI. THIS SYSTEM WILL BRING ANOTHER SURFACE COLD FRONT
INTO THE FORECAST AREA BY LATE FRI. PLENTY OF MOISTURE WILL BE
ASSOCIATED WITH THIS STORM AS RAIN INCREASES AGAIN ACROSS THE
FORECAST AREA LATE THU NIGHT AND FRI...WITH MORE SIGNIFICANT
PRECIPITATION EXPECTED. A SLIGHT CHANCE OF THUNDERSTORMS CAN BE
EXPECTED AS WELL...AS THE PROXIMITY OF THE UPPER LOW AND COLD AIR
ALOFT WILL BRING MORE ATMOSPHERIC INSTABILITY TO THE REGION. SNOW
LEVELS SHOULD FALL SLIGHTLY TO NEAR 5500 FEET WITH ADDITIONAL
ACCUMULATING SNOWFALL GENERALLY ABOVE 6000 FEET. ADDITIONAL RAINFALL
THRU FRI MAY TOTAL UP TO AN INCH...WITH HIGHER AMOUNTS ON SOUTH
FACING SLOPES. WITH BOTH WEATHER SYSTEMS...THERE IS A POTENTIAL FOR
HEAVY RAINFALL POSSIBLY EXCEEDING USGS ESTIMATES FOR FLASH FLOODING
AND DEBRIS FLOWS IN AND AROUND THE RECENT BURN AREAS. PLEASE SEE THE
LATEST SPECIAL WEATHER STSTEMENT (LAXSPSLOX) FOR DETAILS ON THE
UPCOMING STORMY WEATHER FOR SOUTHWESTERN CA.

.LONG TERM (SAT-TUE)...THE UPPER LOW IS EXPECTED TO LINGER OVER
SOUTHERN CA INTO SUN...WITH THE CHANCES OF SHOWERS GRADUALLY
DIMINISHING OVER THE FORECAST AREA THRU SAT NIGHT...AND GENERALLY
DRY CONDITIONS EXPECTED OVER THE REGION FOR SUN. LARGE MODEL
DIFFERENCES SHOW UP FOR MON AND TUE...WITH THE GFS INDICATING
ANOTHER LARGE TROF MOVING INTO THE DISTRICT WITH MORE RAIN AND
MOUNTAIN SNOW SUN NIGHT THRU MON NIGHT...WHILE THE ECMWF IS MUCH
FURTHER N WITH THE TROF AND MOVES IT INLAND AS AN INSIDE SLIDER MON
AND MON NIGHT. THE ECMWF HAS BEEN GENERALLY CONSISTENT WITH THE
DRIER SCENARIO AND WENT WITH THIS FORECAST FOR MON THRU TUE...ALTHO
CONFIDENCE IS NOT PARTICULARLY HIGH.

&&

.AVIATION...03/1930Z.
CLEAR SKIES AND VISIBILITIES WILL CONTINUE AT ALL TAF SITES THROUGH
WEDNESDAY...ASIDE FROM HIGH LEVEL CLOUDS WHICH WILL INCREASE OVER
THE NEXT 24 HOURS. THE HIGH CLOUDS WILL LOWER AND THICKEN WEDNESDAY
NIGHT AND THURSDAY IN ADVANCE OF A STORM SYSTEM EXPECTED TO BRING
RAIN TO THE AREA LATER THIS WEEK.

KLAX AND KBUR...HIGH CONFIDENCE IN VFR CONDITIONS AT BOTH AIRFIELDS
THROUGH WEDNESDAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...SIRARD
AVIATION...SWEET

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Feb 3, 6:00 AM PST, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST TUE FEB 3 2009

CAZ034>041-044>046-051>054-059-087-088-547-548-041400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST TUE FEB 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

LOCALLY BREEZY NORTH TO NORTHEAST WINDS ARE EXPECTED IN THE LOS
ANGELES AND VENTURA COUNTY MOUNTAINS...ESPECIALLY THROUGH AND BELOW
FAVORED PASSES AND CANYONS AND THE INTERSTATE 5 CORRIDOR. WINDS
SHOULD DIMINISH BY AFTERNOON.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

A DEVELOPING STORM SYSTEM IS EXPECTED TO IMPACT THE AREA LATE
WEDNESDAY NIGHT THROUGH SATURDAY...LIKELY BRINGING PERIODS OF HEAVY
RAINFALL. THERE IS ALSO A CHANCE OF THUNDERSTORM ACTIVITY THURSDAY
THROUGH SATURDAY. THIS STORM WILL ALSO BRING STRONG SOUTHERLY FLOW
TO THE AREA...WITH GUSTS TO 50 MPH POSSIBLE OVER THE MOUNTAINS
WEDNESDAY NIGHT AND THURSDAY. SIGNIFICANT SNOW ACCUMULATIONS ARE
POSSIBLE BY SATURDAY AFTERNOON AT RESORT LEVELS IN THE MOUNTAINS.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEIER/DB

In the hours before

Special weather statement, Feb 3, 2:40 PM PST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
240 PM PST TUE FEB 3 2009

CAZ034>041-044>046-051>054-059-087-088-547-548-041400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY MOUNTAINS-
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
240 PM PST TUE FEB 3 2009

...AN UNSETTLED WET AND COOLER PATTERN EXPECTED FOR THE LATTER
HALF OF THE WEEK...

A DEVELOPING UPPER-LEVEL LOW PRESSURE SYSTEM OVER THE EASTERN
PACIFIC WILL BRING A SIGNIFICANT CHANGE TO THE WEATHER PATTERN
FOR THE LATTER HALF OF THIS WEEK.

A MOIST SOUTHERLY FLOW IS EXPECTED TO DEVELOP AHEAD OF A LOW PRESSURE
SYSTEM OVER THE AREA LATE WEDNESDAY INTO THURSDAY...IMPORTING
SUB-TROPICAL MOISTURE INTO THE REGION. RAINFALL IS EXPECTED TO AFFECT
THE CENTRAL COAST BY LATE WEDNESDAY NIGHT...SPREADING SOUTH OF POINT
CONCEPTION ON THURSDAY. CURRENT PROJECTIONS HAVE THE RAIN BAND
INTENSIFYING LATE THURSDAY MORNING INTO THURSDAY AFTERNOON ACROSS
VENTURA AND LOS ANGELES COUNTIES. DUE TO THE SOUTHERLY FLOW...
OROGRAPHIC ENHANCEMENT OF RAINFALL IS EXPECTED ACROSS SOUTH FACING
SLOPES. THE AIR MASS IS EXPECTED TO DESTABILIZE THROUGH THE DAY
THURSDAY...LEADING TO A SLIGHT CHANCE OF THUNDERSTORMS. THERE IS A
POTENTIAL FOR HEAVY RAINFALL POSSIBLY EXCEEDING USGS ESTIMATES FOR
FLASH FLOODING AND DEBRIS FLOWS IN AND AROUND THE RECENT BURN
AREAS.

RAINFALL WITH THIS FIRST WEATHER SYSTEM IS EXPECTED TO DIMINISH SOME
OVER THE REGION BY LATE THURSDAY EVENING. PRELIMINARY RAINFALL
ESTIMATES WITH THIS FIRST SYSTEM ARE GENERALLY EXPECTED TO RANGE
BETWEEN ONE THIRD AND ONE INCH ACROSS COASTAL AND VALLEY
AREAS...WITH HIGHEST AMOUNTS EXPECTED SOUTH OF POINT CONCEPTION.
FOOTHILL AND MOUNTAIN LOCATIONS ARE GENERALLY EXPECTED TO RANGE
BETWEEN ONE AND TWO INCHES. LOCALLY HIGHER RAINFALL AMOUNTS WILL BE
POSSIBLE ACROSS SOUTH FACING SLOPES AND AREAS THAT RECEIVE
THUNDERSTORMS. THE SNOW LEVEL IS EXPECTED TO BEGIN AROUND 7000 FEET
EARLY THURSDAY MORNING...THEN LOWER TO AROUND 6000 FEET BY THURSDAY
AFTERNOON...AND EVENTUALLY 5500 FEET ON THURSDAY EVENING. WITH THESE
TYPE OF SNOW LEVELS...SNOW ACCUMULATION IS NOT INITIALLY EXPECTED
ACROSS THE INTERSTATE 5 CORRIDOR. HOWEVER...SOME ACCUMULATING SNOW
WILL BE POSSIBLE MAINLY ABOVE 6000 FEET...WITH WINTRY DRIVING
CONDITIONS LIKELY.

A SECONDARY WEATHER SYSTEM IS EXPECTED TO SPREAD ADDITIONAL STEADY
RAINFALL AND MOUNTAIN SNOW ACROSS MUCH OF THE REGION OVERNIGHT
THURSDAY NIGHT INTO FRIDAY EVENING. THIS SYSTEM HAS THE POTENTIAL TO
BRING HEAVIER PRECIPITATION THAN THE FIRST SYSTEM...WITH ADDITIONAL
FLASH FLOODING AND DEBRIS FLOW CONCERNS FOR THE RECENT BURN AREAS.
THERE IS A POSSIBILITY THAT THIS SECONDARY COLD UPPER LEVEL LOW
PRESSURE SYSTEM WILL LINGER NEAR SOUTHERN CALIFORNIA...KEEPING A
THREAT OF SCATTERED SHOWERS AND THUNDERSTORMS LATE FRIDAY NIGHT INTO
SATURDAY. DURING THIS TIME...LOWER SNOW LEVELS WILL BE
LIKELY...POSSIBLY AFFECTING THE INTERSTATE 5 CORRIDOR NEAR THE
GRAPEVINE.

THE FINER DETAILS WITH THIS SECOND STORM SYSTEM ARE STILL SOMEWHAT
UNCLEAR...BUT THERE IS A POTENTIAL FOR AN ADDITIONAL ONE TO THREE
INCHES OF RAINFALL LATE THURSDAY NIGHT INTO SATURDAY. ONCE
AGAIN...SOUTH FACING MOUNTAIN SLOPES ARE EXPECTED TO RECEIVE HIGHEST
RAINFALL TOTALS. DUE TO THE COLD AND UNSTABLE NATURE OF THESE
WEATHER SYSTEMS...THERE WILL ALSO BE THE POTENTIAL FOR WATERSPOUT
ACTIVITY.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET
FOR THE LATEST UPDATES ON THIS DEVELOPING WEATHER SITUATION.

GOMBERG/SIRARD

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 9:26 PM PSTMarine Weather StatementLOX5 days
Feb 4, 9:03 AM PSTSmall Craft AdvisoryLOX36 hr

Nearby

Wind Advisories in California, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.